If you have diarrhoea

Diarrhoea usually means that you need to pass more bowel motions in a day than is normal for you, and the stools you pass are looser than normal.

Diarrhoea can be caused by chemotherapy, radiotherapy, targeted therapies and surgery. The treatments can affect the healthy cells that line the digestive tract, which causes diarrhoea. Sometimes medications or an infection can also cause diarrhoea.

This can be a temporary, mild side effect but for some people it can be severe and they will need to see a doctor to help manage it. Tell your doctor if you have diarrhoea. They can investigate the cause, and prescribe some anti-diarrhoea medicines.

Sometimes diarrhoea can be severe and it’s important to contact the hospital if this happens. If you have more than 4-6 episodes of diarrhoea in a day, contact the hospital on the telephone number you’ve been given and speak to a doctor or nurse.

  • Make sure you drink plenty of fluids (up to two litres a day) to replace the fluid lost with the diarrhoea, but avoid alcohol and coffee.
  • Eat small, frequent meals made from light foods such as dairy produce, white fish, poultry, well-cooked eggs, white bread, pasta or rice.
  • Eat less fibre (cereals, raw fruits and vegetables) until the diarrhoea improves.
  • Avoid highly spiced or fatty foods and eat your meals slowly.
  • Acidophilus or other bacteria found in live yoghurt or live yoghurt drinks may help ease diarrhoea caused by antibiotics. Antibiotics can kill off the healthy bacteria normally found in the bowel, but the bacteria found in live yoghurt may replace them. However, you should avoid live yoghurt while you’re having chemotherapy or if your immunity is low.

If your diarrhoea is caused by radiotherapy or chemotherapy, changing your diet is unlikely to help. It’s important that you take the anti-diarrhoea medicines prescribed by your doctor. If you have diarrhoea after surgery for bowel cancer, discuss it with your doctor or specialist nurse before changing your diet.